Characterizations and fine properties of functions of bounded variation on metric measure spaces

 |  Login

Show simple item record

dc.contributor Aalto-yliopisto fi
dc.contributor Aalto University en
dc.contributor.advisor Kinnunen, Juha, Prof., Aalto University, Department of Mathematics and Systems Analysis, Finland
dc.contributor.author Lahti, Panu
dc.date.accessioned 2014-04-29T09:00:15Z
dc.date.available 2014-04-29T09:00:15Z
dc.date.issued 2014
dc.identifier.isbn 978-952-60-5634-0 (electronic)
dc.identifier.isbn 978-952-60-5633-3 (printed)
dc.identifier.issn 1799-4942 (electronic)
dc.identifier.issn 1799-4934 (printed)
dc.identifier.issn 1799-4934 (ISSN-L)
dc.identifier.uri https://aaltodoc.aalto.fi/handle/123456789/12939
dc.description.abstract In this thesis we study functions of bounded variation, abbreviated as BV functions, on metric measure spaces. We always assume the space to be equipped with a doubling measure, and mostly we also assume it to support a Poincaré inequality. A central topic in the thesis are the various characterizations of BV functions. We show that BV functions can be characterized by a pointwise inequality involving the maximal function of a finite measure. Furthermore, we study the Federer-type characterization of sets of finite perimeter, according to which a set is of finite perimeter if and only if the codimension one Hausdorff measure of the set's measure theoretic boundary is finite. Through the study of socalled strong relative isoperimetric inequalities, we establish a slightly weakened version of this characterization. Moreover, we prove the Federer-type characterization on spaces that support a geometric Semmes family of curves. On such spaces, between every pair of points there is a curve family with certain uniformity properties that resemble the behavior of parallel lines on a Euclidean space. Our proof relies on first proving a characterization of BV functions in terms of curves. We also study functionals of linear growth, which give a generalization of BV functions. We consider an integral representation for such functionals by means of the variation measure, but contrary to the Euclidean case, the functional and the integral representation are only comparable instead of being equal. As a by-product of our analysis, we are able to characterize those BV functions that are in fact Newton-Sobolev functions. As an application of the integral representation, we consider a minimization problem for the functionals of linear growth, and show that the boundary values of such a problem can be expressed as a penalty term in which we integrate over the boundary of the domain. For this, we need to study boundary traces and extensions of BV functions. Our analysis of traces also produces novel pointwise results on the behavior of BV functions in their jump sets. en
dc.description.abstract Tässä väitöskirjassa tutkitaan rajoitetusti heilahtelevia funktioita, lyhennettynä BVfunktioita, metrisissä mitta-avaruuksissa. Avaruuden oletetaan aina olevan varustettu tuplaavalla mitalla, ja enimmäkseen oletetaan myös, että Poincarén epäyhtälö pätee. Keskeinen aihe väitöskirjassa ovat BV-funktioiden erilaiset karakterisaatiot. Työssä osoitetaan, että BV-funktiot voidaan karakterisoida pisteittäisellä epäyhtälöllä, jossa esiintyy äärellisen mitan maksimaalifunktio. Lisäksi tutkitaan äärellisperimetristen joukkojen Federer-tyyppistä karakterisaatiota, jonka mukaan joukolla on äärellinen perimetri jos ja vain jos joukon mittateoreettisen reunan kodimensio yksi Hausdorffin mitta on äärellinen. Työssä todistetaan lievästi heikennetty versio tästä karakterisaatiosta tutkimalla niin sanottuja vahvoja relatiivisia isoperimetrisiä epäyhtälöitä. Lisäksi osoitetaan, että yllä mainittu Federer-tyyppinen karakterisaatio pätee sellaisissa avaruuksissa, joissa esiintyy geometrinen Semmesin polkuparvi. Tällaisissa avaruuksissa jokaisen kahden pisteen välillä on polkuparvi, jolla on tiettyjä uniformisuusominaisuuksia, jotka jäljittelevät yhdensuuntaisten suorien käyttäytymistä euklidisessa avaruudessa. Federertyyppisen karakterisaation todistus nojautuu käyrien avulla esitettyyn BV-funktioiden karakterisaatioon, joka todistetaan ensin. Työssä tutkitaan myös lineaarisen kasvun funktionaaleja, jotka muodostavat BV-funktioiden yleistyksen. Tällaisille funktionaaleille tarkastellaan integraaliesitystä variaatiomitan avulla, mutta toisin kuin euklidisessa tapauksessa, funktionaali ja integraaliesitys ovat vain verrannolliset eivätkä yhtäsuuret. Tarkastelujen sivutuotteena onnistutaan karakterisoimaan sellaiset BV-funktiot, jotka ovat Newton-Sobolev-funktioita. Integraaliesityksen sovelluksena tutkitaan lineaarisen kasvun funktionaaleihin liittyvää minimointiongelmaa ja osoitetaan, että tällaisen ongelman reuna-arvot voidaan esittää sakkoterminä, jossa integroidaan alueen reunan yli. Tätä varten on tutkittava BV-funktioiden reunajälkiä ja jatkeita. Työssä esitetty reunajälkien analyysi johtaa myös uusiin pisteittäisiin tuloksiin koskien BV-funktioiden käyttäytymistä niiden hyppyjoukossa. fi
dc.format.extent 60 + app. 144
dc.format.mimetype application/pdf en
dc.language.iso en en
dc.publisher Aalto University en
dc.publisher Aalto-yliopisto fi
dc.relation.ispartofseries Aalto University publication series DOCTORAL DISSERTATIONS en
dc.relation.ispartofseries 44/2014
dc.relation.haspart [Publication 1]: Panu Lahti and Heli Tuominen. A pointwise characterization of functions of bounded variation on metric spaces. Accepted for publication in Ricerche di Matematica, DOI 10.1007/s11587-013-0161-9, June 2013
dc.relation.haspart [Publication 2]: Riikka Korte and Panu Lahti. Relative isoperimetric inequalities and sufficient conditions for finite perimeter on metric spaces. Annales de l’Institut Henri Poincaré Analyse Non Linéaire, Volume 31 (2014), Issue 1, Pages 129–154, DOI 10.1016/j.anihpc.2013.01.005, February 2014
dc.relation.haspart [Publication 3]: Riikka Korte, Panu Lahti, and Nageswari Shanmugalingam. Semmes family of curves and a characterization of functions of bounded variation in terms of curves. http://cvgmt.sns.it/paper/2229/, September 2013
dc.relation.haspart [Publication 4]: Heikki Hakkarainen, Juha Kinnunen, Panu Lahti, and Pekka Lehtelä. Relaxation and integral representation for functionals of linear growth on metric measure spaces. arXiv:1401.5717, January 2014
dc.relation.haspart [Publication 5]: Panu Lahti. Extensions and traces of functions of bounded variation on metric spaces. arXiv:1402.0797, January 2014
dc.subject.other Mathematics en
dc.title Characterizations and fine properties of functions of bounded variation on metric measure spaces en
dc.title Rajoitetusti heilahtelevien funktioiden karakterisaatioita ja ominaisuuksia metrisissä mitta-avaruuksissa fi
dc.type G5 Artikkeliväitöskirja fi
dc.contributor.school Perustieteiden korkeakoulu fi
dc.contributor.school School of Science en
dc.contributor.department Matematiikan ja systeemianalyysin laitos fi
dc.contributor.department Department of Mathematics and Systems Analysis en
dc.subject.keyword boundary trace en
dc.subject.keyword characterization en
dc.subject.keyword doubling measure en
dc.subject.keyword extension en
dc.subject.keyword finite perimeter en
dc.subject.keyword function of bounded variation en
dc.subject.keyword functional of linear growth en
dc.subject.keyword integral representation en
dc.subject.keyword Poincaré inequality en
dc.subject.keyword relative isoperimetric inequality en
dc.subject.keyword Semmes family of curves en
dc.subject.keyword integraaliesitys fi
dc.subject.keyword jatke fi
dc.subject.keyword karakterisaatio fi
dc.subject.keyword lineaarisen kasvun funktionaali fi
dc.subject.keyword Poincarén epäyhtälö fi
dc.subject.keyword rajoitetusti heilahteleva funktio fi
dc.subject.keyword relatiivinen isoperimetrinen epäyhtälö fi
dc.subject.keyword reunajälki fi
dc.subject.keyword Semmesin polkuparvi fi
dc.subject.keyword tuplaava mitta fi
dc.subject.keyword äärellinen perimetri fi
dc.identifier.urn URN:ISBN:978-952-60-5634-0
dc.type.dcmitype text en
dc.type.ontasot Doctoral dissertation (article-based) en
dc.type.ontasot Väitöskirja (artikkeli) fi
dc.contributor.supervisor Kinnunen, Juha, Prof., Aalto University, Department of Mathematics and Systems Analysis, Finland
dc.opn Duzaar, Frank, Prof., University of Erlangen-Nuremberg, Germany
dc.contributor.lab Nonlinear PDE research group en
dc.rev Fusco, Nicola, Prof., University of Naples Federico II, Italy
dc.rev Magnani, Valentino, Dr., University of Pisa, Italy
dc.date.defence 2014-05-16


Files in this item

This item appears in the following Collection(s)

Show simple item record

Search archive


Advanced Search

article-iconSubmit a publication

Browse